Kansas, 2021

Damaging Winds in Kansas, July 10, 2021

July 10, 2021 · NWS TOP · 5 events in 3 counties and zones

Severe wind gusts occurred from storms during the late afternoon and early evening hours of 7/10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe wind gusts occurred from storms during the late afternoon and early evening hours of 7/10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 12:33 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 12:33 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
133 PM CDT Sat Jul 10 2021

.DISCUSSION...
Issued at 132 PM CDT Sat Jul 10 2021

Satellite depicts a busy pattern across the area for July, as the
upper ridge holds over the Great Basin and a longwave trof drops
southward into the central US. Surface front associated with this
trof is a bit diffuse in observation data, but radar and satellite
suggest the boundary has moved into the far southern CWA. Showers
and thunderstorms are beginning to redevelop along the front, as
the leading side of the upper wave drops southward across the
state. CAPE in the column recovers into the 1500-3k range through
the afternoon, with low level shear a bit less organized but
effective shear in the column more respectable in the 35-45 kt
range. Next piece of energy rotates into the state from the north
this afternoon and into the evening hours, bringing with it cooler
temperatures aloft, boosting instability and CAPE, and bringing
another round of storms into the area as already evident in
eastern Nebraska. These storms will also have the potential to
produce heavy rainfall if they can train over the same areas,
although the system itself will likely keep the storms moving
quickly to the southeast. Wind and hail will be the primary
hazards.

Some showers may linger into the overnight hours as the cold pool
and upper trof axis moves overhead, but otherwise Sunday is
shaping up to be on the cool side of normal with highs in the 70s
and northerly winds through the day. Upper trof is then slow to
move off to the east, and could wrap a few showers back around the
west side into our area on Monday, but cooler temperatures
continue with highs in the low to mid 80s.

Overall pattern becomes more zonal mid to late week, moderating
temperatures more near normal, and leaving the frontal boundary
draped across the central US and as a focal point for periodic
rain chances. A stronger shortwave trof is forecast to move
through the flow late week into next weekend, and potentially
increasing rain chances late in the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Jul 10 2021

Main impacts are stratus today and overnight, with a line of
storms moving across the terminals later this afternoon and
evening, generally in the 22-02z window. Cigs AOB 100ft AGL come
in overnight and remain to near the end of this TAF cycle. Winds
remain generally northwest, with gusty and variable in thunder.
Locally heavy rain as they pass brings low cigs and visby.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...67
AVIATION...67
Hazardous weather outlook, Jul 10, 2:09 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
309 PM CDT Sat Jul 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-112015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
309 PM CDT Sat Jul 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms in Nebraska this afternoon will move southward
across eastern and central Kansas through the late afternoon and
evening hours. Some of these storms may be severe, with the
greatest potential in east central Kansas. Large hail, damaging
winds, and locally heavy rain will be possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 10, 10:17 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HEAVY RAIN       5 SE RANDOLPH           39.37N 96.71W
07/10/2021  M3.60 INCH       RILEY              KS   PUBLIC

&&

AJ
Special weather statement, Jul 10, 2:34 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
334 PM CDT Sat Jul 10 2021

KSZ008-102130-
Republic-
334 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY UNTIL 430 PM
CDT...

At 333 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Gilead to 4 miles north of
Guide Rock. Movement was south at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Agenda.

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 2033Z 347DEG 25KT 4014 9731 4013 9833

Reese
Special weather statement, Jul 10, 3:11 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
411 PM CDT Sat Jul 10 2021

KSZ008-009-020-102145-
Republic-Cloud-Washington-
411 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC...WASHINGTON
AND NORTHERN CLOUD COUNTIES UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Hollenberg to near Randall.
Movement was southeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Concordia, Washington, Clyde, Hanover, Linn, Greenleaf, Jamestown,
Barnes, Cuba, Morrowville, Norway, Palmer, Haddam, Mahaska, Agenda
and Hollenberg.

LAT...LON 4000 9681 3972 9681 3941 9793 3966 9793
      3977 9752 4000 9737
TIME...MOT...LOC 2111Z 328DEG 38KT 3998 9710 3963 9800

Reese
Special weather statement, Jul 10, 3:45 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
445 PM CDT Sat Jul 10 2021

KSZ009-010-102215-
Washington-Marshall-
445 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Washington, Blue Rapids, Waterville, Linn, Greenleaf and Barnes.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

LAT...LON 3991 9697 3969 9661 3957 9679 3957 9694
      3976 9718
TIME...MOT...LOC 2145Z 317DEG 32KT 3980 9699

Reese
Special weather statement, Jul 10, 3:53 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
453 PM CDT Sat Jul 10 2021

KSZ011-012-102300-
Brown-Nemaha-
453 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 600 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Falls City to 4 miles
southwest of Oneida. Movement was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Everest, Fairview, Robinson,
Morrill, Reserve, Powhattan, Oneida, Hamlin, Willis, Kickapoo
Reservation and Woodlawn.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

LAT...LON 3965 9534 3965 9552 3979 9612 4000 9586
      4000 9534
TIME...MOT...LOC 2152Z 298DEG 26KT 4013 9558 3981 9598

Reese

The radar

The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 10, 4:07 PM CST to 4:08 PM CST
Where
Marshall County, Waterville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -96.750

Report of 60 mph wind gust.

Thunderstorm Wind, Marshall

When
July 10, 4:18 PM CST to 4:19 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -96.660

Report of 60 mph wind gust.

Thunderstorm Wind, Jefferson

When
July 10, 5:38 PM CST to 5:39 PM CST
Where
Jefferson County, 1.75 mi NW of Thompsonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -95.450

Report of 60 mph wind gust.

Thunderstorm Wind, Douglas

When
July 10, 6:14 PM CST to 6:15 PM CST
Where
Douglas County, 0.69 mi S of Lawrence Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.010, -95.220

Report for klwc asos.

Thunderstorm Wind, Douglas

When
July 10, 6:30 PM CST to 6:31 PM CST
Where
Douglas County, Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -95.100

Delayed report of 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972571, 972572, 972573, 972574, 972575.